Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 151, NWS State College, PA
NWS State College, PA issued this severe thunderstorm warning at Aug 28, 2020, 1:35 PM EDT for Juniata County, Mifflin County, Perry County, Pennsylvania. It was in force for 55 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 28, 2020, 1:35 PM EDT (17:35 UTC)
- Expired
- Aug 28, 2020, 2:30 PM EDT
- In force
- 55 min
- Issued by
- NWS State College, PA
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Juniata County, PA, Mifflin County, PA, Perry County, PA
The radar
The State College radar (KCCX), 52 km from the middle of the area, began a volume at 17:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 28, 2:15 PM EDT | TSTM WND DMG | 4 Ne Loysville, PA | TREES DOWN IN JUNIATA AND SAVILLE TWPS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 40 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 5.6 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 511 J/kg
- Mixed-layer CIN
- -119 J/kg
- Mixed-layer LCL
- 1109 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 102 m²/s²
- 0-3 km storm-relative helicity
- 50 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
241
WUUS51 KCTP 281735
SVRCTP
PAC067-087-099-281830-
/O.NEW.KCTP.SV.W.0151.200828T1735Z-200828T1830Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service State College PA
135 PM EDT Fri Aug 28 2020
The National Weather Service in State College PA has issued a
* Severe Thunderstorm Warning for...
Southwestern Mifflin County in central Pennsylvania...
Northwestern Juniata County in central Pennsylvania...
Southwestern Perry County in south central Pennsylvania...
* Until 230 PM EDT.
* At 134 PM EDT, a severe thunderstorm was located over Belleville,
moving southeast at 30 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to trees, roofs, and siding.
* Locations impacted include...
Lewistown, Burnham, Belleville, Highland Park, Honey Grove,
Yeagertown, Spruce Hill, Strodes Mills, Juniata Terrace,
Allensville, Mexico, East Waterford, Loysville, Ickesburg, Walnut,
Blacklog, Colonel Denning State Park, Mifflintown, Port Royal and
Mifflin.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Intense thunderstorm lines can produce brief tornadoes and
widespread significant wind damage. It is best to move to an
interior room on the lowest floor of a building. This storm may
cause serious injury and significant property damage.
&&
LAT...LON 4052 7783 4055 7784 4061 7779 4066 7771
4067 7768 4049 7716 4026 7746
TIME...MOT...LOC 1734Z 304DEG 26KT 4061 7772
TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
$$
Lambert1 follow-up statement
140
WWUS51 KCTP 281811
SVSCTP
Severe Weather Statement
National Weather Service State College PA
211 PM EDT Fri Aug 28 2020
PAC087-281820-
/O.CAN.KCTP.SV.W.0151.000000T0000Z-200828T1830Z/
Mifflin PA-
211 PM EDT Fri Aug 28 2020
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN MIFFLIN COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 800 PM EDT for
south central and central Pennsylvania.
LAT...LON 4039 7764 4046 7750 4056 7738 4049 7716
4026 7746
TIME...MOT...LOC 1810Z 302DEG 30KT 4048 7735
$$
PAC067-099-281830-
/O.CON.KCTP.SV.W.0151.000000T0000Z-200828T1830Z/
Juniata PA-Perry PA-
211 PM EDT Fri Aug 28 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 PM EDT
FOR WEST CENTRAL JUNIATA AND SOUTHWESTERN PERRY COUNTIES...
At 210 PM EDT, a severe thunderstorm was located over Ickesburg,
moving southeast at 35 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to trees, roofs, and siding.
Locations impacted include...
Honey Grove, Spruce Hill, Mexico, East Waterford, Loysville,
Ickesburg, Colonel Denning State Park, Port Royal and Blain.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Intense thunderstorm lines can produce brief tornadoes and widespread
significant wind damage. Although a tornado is not immediately
likely, it is best to move to an interior room on the lowest floor of
a building. This storm may cause serious injury and significant
property damage.
&&
LAT...LON 4039 7764 4046 7750 4056 7738 4049 7716
4026 7746
TIME...MOT...LOC 1810Z 302DEG 30KT 4048 7735
TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
$$
RXRWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 28, 12:27 PM EDT, 1 hour 8 minutes earlier.
Area forecast discussion, Aug 28, 12:27 PM EDT, 1 hour 8 minutes before
Area Forecast Discussion National Weather Service State College PA 1227 PM EDT Fri Aug 28 2020 .SYNOPSIS... Showers and thunderstorms are on tap again today, and cloud cover may keep it much cooler than the past few days. Rain is again likely on Saturday, as the remnants of Laura track just south of Pennsylvania. Some of the rainfall could be on the heavy side. A cooler and drier/less humid airmass will prevail Sunday and Monday. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... Convection ramping up early today with severe and FF threats evolving east-southeast across south central PA. CAMs are bullish in upstream storm clusters located just over wrn PA just south of I-80 at 15Z to become more widespread as they encounter a gradually destabilizing airmass. Vis sat loop shows cloud cover which may be a limiting factor for storm intensification across the Laurels into the southern Alleghenies. A severe thunderstorm watch is possible (60% probability) for southeast PA and perhaps adjacent parts of central PA and MD/DE/NJ. A Slight Risk will likely be included for remaining portions of south central PA in the upcoming 1630z convective outlook. Some convective training appears likely based on radar trends with rainfall rates 1-2 inch per hour. FFG is very high to the east of the Allegheny Front owing to ongoing moderate drought conditions, but parts of the Laurel Highlands are most vulnerable to potential flooding. && .SHORT TERM /6 PM THIS EVENING THROUGH 6 PM SATURDAY/... There may be a short lull in the convection tonight, but the latest 06Z NAM generates more storms through the night. Any break won't be long as a cold front will approach right as the remnant low of Laura rolls by just to our south. The shear increases significantly from Friday as the long-wave trough swings down from central Canada. The attendant front will pass through the NW in the morning, and we may not have ample time to brew up sufficient instability to get things firing on all cylinders there. But, SPC has the SErn counties in a SLGT risk for Sat, and MRGL for most of the rest of the area. Expect more heavy rain from some of the storms, but they should be moving with some steam. After a few days of rain, the soil may be less able to soak in the rain, and minor flooding is again possible. The convection should be off to the east in the early evening, and leave a quiet rest of the weekend as high pressure builds in. && .LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/... Rain will move out of the region Saturday night with conditions drying out into Sunday. Behind the front and Laura, much cooler air will move into the region into next week. Expect high temps to be more in the 70s and lower 80s with low humidity through early next week. High pressure will lead to generally dry weather Sunday and Monday, although it may be cool enough aloft on Sunday for some lake effect rain showers to form off of Lake Erie which could move into the northern tier of PA. High pressure will drift eastward Monday with southerly flow developing across the region. This flow will bring an uptick in moisture for Tuesday and Wednesday leading to the chance for showers or thunderstorms each afternoon. && .AVIATION /18Z FRIDAY THROUGH WEDNESDAY/... A few storms still lingering in SW PA will affect JST and AOO through 08z. Then low clouds and some fog will develop over mainly the NW half of CWA overnight, bringing restrictions that will linger well into Fri morning over the NW Mtns. More showers likely to develop across the west late Friday morning, with showers/scattered tstms working eastward later in the day. A wet day expected on Saturday, as a strong cold front nears. Outlook... Fri...AM low cigs possible wrn highlands. Sct PM tsra impacts. Sat...Widespread showers and reductions are expected. Sun-Tue...Generally VFR w/ no sig wx expected. && .CLIMATE... Summer 2020 is on track for the warmest on record at Harrisburg with an average temperature of 78.1F month-to-date. August 2020 currently ranks 2nd warmest on record with an average temperature of 78.7F. 2016 holds the top spot coming in at 79.1F. Harrisburg has reached 90 degrees or higher 35 times since June 1st, including 1 day at 100F. && .CTP WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...Dangelo NEAR TERM...Steinbugl SHORT TERM...Dangelo LONG TERM...DeVoir/Travis AVIATION...RXR/Banghoff CLIMATE...Steinbugl/Travis
Hazardous weather outlook, Aug 28, 4:19 AM EDT, 9 hours 16 minutes before
Hazardous Weather Outlook National Weather Service State College PA 419 AM EDT Fri Aug 28 2020 PAZ006-012-019-026>028-035>037-041-042-045-046-049>053-056-063-064- 290830- Potter-Northern Clinton-Southern Centre-Huntingdon-Mifflin-Juniata- Fulton-Franklin-Tioga-Northern Lycoming-Sullivan-Southern Clinton- Southern Lycoming-Union-Snyder-Montour-Northumberland-Columbia-Perry- Cumberland-Adams- 419 AM EDT Fri Aug 28 2020 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Today and tonight. Strong to severe thunderstorms with gusty winds and locally heavy rainfall are possible, mainly late this morning and this afternoon. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Strong to severe thunderstorms with gusty winds and locally heavy rainfall are possible on Saturday afternoon. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather. PAZ004-005-010-011-017-018-024-025-033-034-290830- Warren-McKean-Elk-Cameron-Clearfield-Northern Centre-Cambria-Blair- Somerset-Bedford- 419 AM EDT Fri Aug 28 2020 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Today and tonight. Severe thunderstorms with damaging winds 60 mph or greater and large hail exceeding 1 inch in diameter are possible today. Locally heavy rainfall is also possible. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Locally heavy rainfall is possible on Saturday. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather. PAZ057>059-065-066-290830- Dauphin-Schuylkill-Lebanon-York-Lancaster- 419 AM EDT Fri Aug 28 2020 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Today and tonight. Strong to severe thunderstorms with gusty winds, small hail, and locally heavy rainfall are possible this afternoon and early this evening. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Severe thunderstorms with damaging winds 60 mph or greater and large hail exceeding 1 inch in diameter are possible on Saturday, mainly in the afternoon and evening hours. Locally heavy rainfall is also possible. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather.
In the hours before
Special weather statement, Aug 28, 11:00 AM EDT, 2 hours 35 minutes before
Special Weather Statement
National Weather Service State College PA
1100 AM EDT Fri Aug 28 2020
PAZ017-281545-
Clearfield-
1100 AM EDT Fri Aug 28 2020
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN CLEARFIELD
COUNTY...
At 1059 AM EDT, a strong thunderstorm was located over Punxsutawney,
moving east at 35 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Curwensville, Irvona, Coalport, Westover, Mahaffey, Grampian,
Troutville, Burnside, Glen Hope, Lumber City and New Washington.
LAT...LON 4103 7880 4095 7840 4072 7851 4072 7878
4073 7881
TIME...MOT...LOC 1459Z 290DEG 32KT 4095 7901
SteinbuglLocal storm report, Aug 28, 11:58 AM EDT, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1158 AM EDT FRI AUG 28 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1130 AM LIGHTNING 1 NE DUBOIS 41.13N 78.74W
08/28/2020 CLEARFIELD PA 911 CALL CENTER
LIGHTNING STRIKE CAUGHT HOUSE ON FIRE ON
NATHAN COURT.
&&Special weather statement, Aug 28, 12:28 PM EDT, 1 hour 7 minutes before
Special Weather Statement
National Weather Service State College PA
1228 PM EDT Fri Aug 28 2020
PAZ033-034-281715-
Bedford PA-Somerset PA-
1228 PM EDT Fri Aug 28 2020
...STRONG THUNDERSTORMS WILL AFFECT PARTS OF BEDFORD AND SOMERSET
COUNTIES UNTIL 115 PM EDT...
At 1227 PM EDT, Doppler radar indicated strong thunderstorms along a
line extending from 6 miles west of Berlin to near Meyersdale.
Movement was east at 30 mph.
Wind gusts 40 to 50 mph and half inch hail are possible.
Locations impacted include...
Meyersdale, Berlin, Hyndman, Salisbury, Ellerslie, Garrett,
Wellersburg, New Baltimore and Callimont.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.
&&
LAT...LON 3973 7908 3978 7911 3983 7908 3992 7911
4000 7869 3972 7870 3972 7889
TIME...MOT...LOC 1627Z 261DEG 19KT 3989 7906 3974 7907
LambertSpecial weather statement, Aug 28, 12:40 PM EDT, 55 minutes before
Special Weather Statement
National Weather Service State College PA
1240 PM EDT Fri Aug 28 2020
PAZ018-019-025-026-281745-
Northern Centre PA-Blair PA-Huntingdon PA-Southern Centre PA-
1240 PM EDT Fri Aug 28 2020
...A STRONG THUNDERSTORM WILL AFFECT PARTS OF HUNTINGDON...CENTRE...
AND BLAIR COUNTIES UNTIL 145 PM EDT...
At 1239 PM EDT, Doppler radar indicated a strong thunderstorm near
Bald Eagle, moving east at 25 mph.
Wind gusts 40 to 50 mph and pea size hail are possible.
Locations impacted include...
State College, Park Forest Village, Boalsburg, Stormstown, Lemont,
Bald Eagle, Houserville, Warriors Mark, Pine Grove Mills, Ramblewood,
Port Matilda, Sandy Ridge, Whipple Dam State Park, Rock Springs,
Pennsylvania State University, Pennsylvania Military Museum and
University Park Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding of poor drainage areas. Do not drive your
vehicle through flooded roadways.
Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.
&&
LAT...LON 4072 7831 4077 7834 4082 7828 4086 7776
4065 7777
TIME...MOT...LOC 1639Z 271DEG 16KT 4075 7823
LambertSpecial weather statement, Aug 28, 1:25 PM EDT, 10 minutes before
Special Weather Statement
National Weather Service State College PA
125 PM EDT Fri Aug 28 2020
PAZ033-034-281800-
Bedford PA-Somerset PA-
125 PM EDT Fri Aug 28 2020
...A STRONG THUNDERSTORM WILL AFFECT PARTS OF BEDFORD AND SOMERSET
COUNTIES UNTIL 200 PM EDT...
At 124 PM EDT, Doppler radar indicated a strong thunderstorm 7 miles
east of Meyersdale, moving east at 25 mph.
Wind gusts 40 to 50 mph and half inch hail are possible.
Locations impacted include...
Lake Gordon, Hyndman, Ellerslie, Wellersburg and Callimont.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3973 7901 3991 7900 3993 7867 3972 7866
3972 7900
TIME...MOT...LOC 1724Z 268DEG 23KT 3983 7889
RXRSpecial weather statement, Aug 28, 1:35 PM EDT, 0 minutes before
Special Weather Statement National Weather Service State College PA 135 PM EDT Fri Aug 28 2020 PAZ049>053-281800- Columbia PA-Union PA-Northumberland PA-Montour PA-Snyder PA- 135 PM EDT Fri Aug 28 2020 ...STRONG THUNDERSTORMS WILL AFFECT PARTS OF NORTHUMBERLAND... SNYDER...MONTOUR...COLUMBIA...AND UNION COUNTIES UNTIL 200 PM EDT... At 134 PM EDT, Doppler radar indicated strong thunderstorms along a line extending from near Stonington to near Kratzerville. Movement was east at 30 mph. Wind gusts 40 to 50 mph and pea size hail are possible. Locations impacted include... Sunbury, Milton, Selinsgrove, Danville, Northumberland, Winfield, Elysburg, Fairview-Ferndale, Riverside, Trevorton, Shamokin Dam, Hummels Wharf, Montandon, Penns Creek, Mechanicsville, Kratzerville, Numidia, Slabtown, Mooresburg and Stonington. LAT...LON 4088 7636 4073 7671 4086 7706 4105 7670 TIME...MOT...LOC 1734Z 283DEG 24KT 4088 7668 4088 7693 RXR
The office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 27, 8:05 PM EDT | Severe Thunderstorm Warning | CTP | Somerset | 70 min |
| Aug 28, 11:00 AM EDT | Special Weather Statement | CTP | Clearfield | 45 min |
| Aug 28, 11:41 AM EDT | Severe Thunderstorm Warning | CTP | Blair, Cambria, Clearfield | 64 min |
| Aug 28, 12:28 PM EDT | Special Weather Statement | CTP | Somerset | 47 min |
| Aug 28, 12:40 PM EDT | Special Weather Statement | CTP | Centre | 65 min |
| Aug 28, 12:46 PM EDT | Severe Thunderstorm Warning | CTP | Bedford, Blair, Cambria, Huntingdon, Somerset | 59 min |
| Aug 28, 1:09 PM EDT | Severe Thunderstorm Warning | CTP | Huntingdon, Mifflin | 51 min |
| Aug 28, 1:15 PM EDT | Tornado Warning | CTP | Huntingdon, Mifflin | 30 min |
| Aug 28, 1:25 PM EDT | Special Weather Statement | CTP | Somerset | 35 min |
| Aug 28, 1:29 PM EDT | Severe Thunderstorm Warning | CTP | Bedford, Blair, Franklin, Fulton, Huntingdon, Somerset | 61 min |
| Aug 28, 1:35 PM EDT | Special Weather Statement | CTP | Montour, Northumberland | 25 min |
| Aug 28, 1:48 PM EDT | Severe Thunderstorm Warning | CTP | Columbia, Northumberland, Schuylkill | 42 min |
| Aug 28, 1:52 PM EDT | Areal Flood Advisory | CTP | Cambria | 113 min |
| Aug 28, 2:16 PM EDT | Severe Thunderstorm Warning | CTP | Adams, Cumberland, Franklin, York | 59 min |
| Aug 28, 2:22 PM EDT | Tornado Warning | CTP | Adams, Cumberland | 38 min |
| Aug 28, 2:28 PM EDT | Special Weather Statement | CTP | Dauphin, Perry | 47 min |
| Aug 28, 2:30 PM EDT | Special Weather Statement | CTP | Schuylkill | 45 min |
| Aug 28, 2:34 PM EDT | Special Weather Statement | CTP | Lebanon | 26 min |
| Aug 28, 2:53 PM EDT | Severe Thunderstorm Warning | CTP | Lancaster, Lebanon | 52 min |
| Aug 28, 3:00 PM EDT | Severe Thunderstorm Warning | CTP | Adams, Cumberland, Franklin, York | 60 min |
| Aug 28, 3:35 PM EDT | Severe Thunderstorm Warning | CTP | Lancaster, York | 54 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.